Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2003, 8:42 PM EDT for Carroll County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 8:42 PM EDT (00:42 UTC)
- Expired
- May 1, 2003, 9:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Carroll County, OH
The radar
The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
514 WUUS51 KPBZ 020042 SVRPBZ OHC019-020145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 841 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN OHIO * UNTIL 945 PM EDT * AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF DELLROY...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DELLROY... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. LAT...LON 4054 8125 4049 8120 4058 8109 4061 8114
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 1, 3:50 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA ISSUED BY NWS STATE COLLEGE 350 PM EDT THU MAY 1 2003 GETTING TO BE AN ACTIVE AFTERNOON AS A SQUALL LINE IS FIRING FROM WRN PA DOWN INTO NRN OHIO. ACTIVITY IS ASSOC A COLD FRONT SAGGING SLOWLY SOUTH INTO THE WARM AND INCREASINGLY UNSTABLE AIRMASS. SPC MESO ANAL INDICATES STORMS ARE FIRING INTO AN AIRMASS WITH CAPES EXCEEDING 2000 AND LOW TO MID LEVEL LAPSER RATES 6-8 DEG/KM. MOISTURE CONTINUES TO POOL ALONG FRONTAL BOUNDARY AS HIGH THETA-E AIR FEEDS NORTH THRU CTRL OHIO. BEST PRESSURE FALL-RISE COUPLET IS NORTH IN NY AT THIS TIME...ALONG WITH BEST LOW LEVEL HELICITY AND SHEAR. THIS SUGGESTS THAT AS ACTIVITY WORKS SOUTH INTO MOST UNSTABLE AIRMASS...BEST CHC OF SVR WILL BE FROM STRAIGHT LINE WINDS AND HAIL AS SHEAR PROFILES SUGGEST BEST CHC OF ROTATING STORMS WILL BE NORTH OF THE REGION. GFS AND ETA BOTH TAKE MORE THAN A DAY TO MAKE THE FRONT CLEAR THE REGION. THIS KEEPS THE MENTION OF SHOWERS IN THE FORECAST THRU AT LEAST LATER FRIDAY. WUDNT BE SURPRISED TO SEE A PERIOD OF ENHANCED CONVECTION FIRE AND CROSS THE REGION LATER TONIGHT AND EARLY FRIDAY AS MODELS DEVELOP A SFC WAVE OR WAVES AND TRACK THEM THRU THE AREA. OVERALL MODELS DOWNPLAY DEVELOPMENT OF PRECIP AS ATMOS STABILIZES LATER TONIGHT. ACTIVITY SHUD GRADUALLY WIND DOWN DURG THE DAY FRI AND FRI NIGHT AS UPPER TROF HELPS PUSH FOCUS OF LOW LEVEL ACTIVITY EAST OF THE REGION. MUCH OF THE WEEKEND SHUD BE DRY BEFORE NEXT SYSTEM BRINGS A RETURN CHC OF RW/TRW BEFORE THE END OF MONDAY. AFTER A RELATIVELY QUIET APRIL REGARDING SEVERE WEATHER...THE NEXT WEEK CUD MAKE UP FOR LOST TIME AS PATTERN HAS A VERY ACTIVE LOOK TO IT. .PBZ... .SEVERE THUNDERSTORM WATCH FOR ALL OF WESTER PA...MOST OF CTRL OHIO AND NRN PANHANDLE OF WV. LA CORTE...FROM CTP
Hazardous weather outlook, May 1, 5:25 AM EDT, 15 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 525 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REGION MAINLY FROM THIS AFTERNOON INTO EARLY TONIGHT. THE MAIN THREAT FROM THESE SEVERE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. HEAVY RAIN CAN ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:05 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 55 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.